Vigabatrin is an irreversible inhibitor of γ-aminobutyric acid (GABA) transaminase. It is effective as adjunctive therapy for adult patients with refractory complex partial seizures (rCPS) who have inadequately responded to several alternative treatments and as monotherapy for children aged 1 month to 2 years with infantile spasms. The well-documented safety profile of vigabatrin includes risk of retinopathy characterized by irreversible, bilateral, concentric peripheral visual field constriction. Thus, monitoring of visual function to understand the occurrence and manage the potential consequences of peripheral visual field defects (pVFDs) is now required for all patients who receive vigabatrin. However, screening for pVFDs for patients with epilepsy was conducted only after the association between vigabatrin and pVFDs was established. We examined the potential association between pVFDs and epilepsy in vigabatrin-naïve patients and attempted to identify confounding factors (e.g., concomitant medications, method of vision assessment) to more accurately delineate the prevalence of pVFDs directly associated with vigabatrin. Results of a prospective cohort study as well as several case series and case reports suggest that bilateral visual field constriction is not restricted to patients exposed to vigabatrin but has also been detected, although much less frequently, in vigabatrin-naïve patients with epilepsy, including those who received treatment with other GABAergic antiepileptic therapy. We also reviewed published data suggesting an association between vigabatrin-associated retinal toxicity and taurine deficiency, as well as the potential role of taurine in the prevention of this retinopathy.